Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    

Search the Community

Showing results for tags 'Voice'.



More search options

  • Search By Tags

    Type tags separated by commas.
  • Search By Author

Content Type


Forums

  • Forum Information
    • Discussion Corner Announcements
    • NPF Forum Member Service Center
    • Frequently Asked Questions - How Do I...???
  • Medical Questions
    • Ask The Doctor
    • Ask The Surgical Team
    • Ask about Nutrition
    • Ask the Pharmacist
    • Pregúntele al Médico
    • Talk To A Speech Clinician
  • Unmoderated Discussion
    • Open Forum
    • Newly Diagnosed
    • Caregivers Forum
    • Young Onset Forum
    • DBS Forum

Found 5 results

  1. Voice Problems

    Hi, my 92-year-old father has advanced Parkinson's disease, and he is having more and more difficulty talking which is really disconcerting, because I had to relocate for work and I can no longer communicate with him on the telephone. We had to wean him off of Sinemet due to serious side effects, so the only medication that he takes regularly now is clonazepam. He takes a 1/2 pill every other night. He also takes Atrovent via a nebulizer when needed for excessive drooling and mucus in his throat. However, my mom says he does not drool much anymore, so mucus does not seem to be the problem. When he had bad days and had difficulty speaking, we treated him by giving him an Atrovent treatment, some mucinex and have him suck on some ice or sugarless candy. However, since mucus does not seem to be the problem now, I wanted to know what you suggest. I know our options are limited. We have a caretaker, and I told my mom to make sure she continues to give him some vocal exercises, as there are no speech therapists in the area trained to help people with Parkinson's, but is there anything else we can do? I read that some people get collagen injections, but I don't think my mom would go for that, and I don't think there is any ENT in the area that is trained to do that. Also, if he is not drooling much anymore, does it make sense to continue his Atrovent treatment? All of his food is pureed, but I know that he could still have food stuck in his throat due to the slow down in his ability to swallow. I am at a loss as to what to do at this point. I would appreciate any advice you can offer?
  2. Voice Volume

    I started having this issue probably over a year now. I didn't think anything of it at first but I was curious... My voice volume tends to go up and down. It has been trending on the down side but there are times where it is clear. If I'm not paying attention my volume is low and people have a hard time hearing what I say. It can feel like my voice is strained a bit. Though at other times I can speak loud and clear with a little effort. Is it common to start losing your voice like that with PD? What have been your experiences?
  3. Now 76 yo living alone. Was diagnosed with idiopathic, tremor predominant PD in 2001. Held off PD meds until Feb 2012. As I was slowly getting weaker especially the last two years prior to taking meds. I started on Sinemet 100 x 3/d, 8am, 2pm, 8pm. This did improve my overall condition but it was short lived. One year later my condition suddenly started to deteriorate, about one hour after each dose of 150 x 3/day, to a point that I was worse off than when I started on meds in 2012. Little did I know that the Sinemet had started to wear off within one hour, I thought that I was having an allergic reaction as my tremor increased to a point that my arms would ache, I was unable to sit upright in my computer chair and really had to fight or get help to stand from a chair, I also needed help to get into or out from a car. I then started experimenting with the Sinemet by taking 1 x 100 to see how long each dose would last - just over an hour per dose. So if I started at 8am it would mean fourteen doses per day to ‘stay-on’. There didn’t seem to be a buildup nor that much of an overall improvement, but it was better than nothing. About Feb 2014 I noticed that in the mornings I felt good and with ZERO tremor as long as I did not take a dose. So I then decided to see how long I could go in the morning without any meds and discovered that I was fairly comfortable until 3pm when my symptoms gradually started to reappear which to me meant I am still producing some dopamine naturally during the night and there is a gradual wearing off throughout the morning and part of the afternoon, I feel in a more natural state. After much experimenting, for the past five months I have been starting my meds at 2pm, 150 Sinemet + 200 Comtan, same at 4pm, same at 7pm (2 then 3 hours apart) and that lasts me until between 10.30pm and 11.30pm, I usually try to be in bed before 10.30pm. I then find It very difficult to get out of bed at around 12.30 as the meds have worn off but it becomes easier as the night goes by. In the mornings my voice is normal, but after the Sinemet takes hold my voice becomes much weaker and my right cheek pulls upward so that I sometimes close my right eye when speaking (someone might think I am having a stroke). There is also a slight increase in my tremors and I don’t feel any stronger or improved movement. The other thing that happens is that if the meds wear off like when I forget a dose my state comes crashing down with severe tremors and weakness, leaving me in very much worse condition than I was before taking the first dose. At night I usually need to get out of bed at about midnight, 3am, 5am, the finally 7am, and each time is much easier. I really don’t understand what is happening and would appreciate an opinion.
  4. Many people underestimate the value of communication until it is changed by Parkinson disease. Changes in walking and balance are easy to identify but gradual changes in communication ability man not be so obvious. After all, communication is heard by not seen. However, the impact of decreased communication ability on quality of life is significant. Most people with PD will experience some changes in the ability to communicate (about 90%). We encourage you to start speech exercises before there is a serious problem because these can improve your speech intelligibility. If you have any questions about speech and speech changes related to Parkinson disease, then please write to us on this forum. Sincerely, Leslie Mahler, PhD, CCC-SLP
×